News From Terre Haute, Indiana

November 2, 2012

State Health officials assisting with Ameridose recall


News Release

INDIANAPOLIS — The Indiana State Department of Health is working with hospitals, clinics, local health departments and health care providers to ensure all products from Ameridose LLC are removed from circulation following a national recall Wednesday. Ameridose is a sister company to the New England Compounding Center (NECC), which produced the contaminated methylprednisolone acetate linked to the recent outbreak of fungal meningitis.

The U.S. Food and Drug Administration (FDA) announced late Wednesday, Oct. 31, that Ameridose LLC based in Westborough, Mass., is voluntarily recalling all of its unexpired products. The decision to recall the products came after preliminary findings during an inspection of the facility concluded a lack of sterility assurance for products produced and distributed by Ameridose LLC. Products from Ameridose are identified with the Ameridose name or logo.

“The State Health Department has been in contact with state health entities concerning this latest recall,” said State Health Commissioner Dr. Gregory N. Larkin.  “We want to ensure that every type of product produced by the company is removed from circulation and to help find suitable replacements for use in Indiana.”

This recall is not based on reports of patients with infections associated with any of Ameridose’s products, rather it was recommended by the FDA out of an abundance of caution. The Indiana State Department of Health’s Surveillance and Investigation Division is actively monitoring the recall in Indiana in conjunction with the FDA and the Centers for Disease Control and Prevention.

Additionally, the FDA announced bacterial contamination was found in three lots of betamethasone (injectable steroid) and one lot of cardioplegia solution (used in heart surgery). These drugs were manufactured by NECC of Framingham, Mass., and were previously recalled as an extension of the fungal meningitis recall. The products have not been in circulation since Oct. 6, 2012, and there have been no reports of infections nationwide, but patients who received an injection of betamethasone or who were exposed to cardioplegia solution during heart surgery should see their health care provider if they develop any unusual symptoms.

A list of all recalled products can be found at the FDA (www.fda.gov) and Ameridose (www.ameridose.com) websites. Information on the fungal meningitis outbreak can be found on the CDC (www.cdc.gov) website.

For more information about the fungal meningitis outbreak in Indiana, visit the Indiana State Department of Health’s website at www.StateHealth.in.gov.